Alert archive / South Carolina / Flash Flood Warnings in 2002
Flash Flood Warning 7, NWS Charleston, SC
NWS Charleston, SC issued this flash flood warning at Aug 31, 2002, 7:07 PM EDT for Charleston County, South Carolina. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2002, 7:07 PM EDT (23:07 UTC)
- Expired
- Aug 31, 2002, 9:00 PM EDT
- In force
- 113 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 103 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.1 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1389 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KCHS 312307 FFWCHS SCC019-010100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 706 PM EDT SAT AUG 31 2002 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA. * UNTIL 900 PM EDT. * AT 705 PM EDT...RADAR INDICATED VERY HEAVY RAIN OCCURRING AROUND WAMBAW CORNER. THE THUNDERSTORM PRODUCING THE HEAVY RAINFALL WAS NEARLY STATIONARY AND HAD PRODUCED AN ESTIMATED 4 INCHES OF RAIN SINCE 600 PM EDT. * SOME LOCATIONS AFFECTED INCLUDE... MCCLELLANVILLE AND WAMBAW CORNER. EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF SMALL CREEKS AND STREAMS...ROADWAYS AND LOW-LYING FARMLAND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. $$ SCW
2 follow-up statements
000 WGUS72 KCHS 312350 FFSCHS SCC019-010100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 749 PM EDT SAT AUG 31 2002 THE FLASH FLOOD WARNING FOR... CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA... REMAINS IN EFFECT UNTIL 900 PM EDT. AT 745 PM EDT...CHARLESTON COUNTY WARNING POINT REPORTED FLOODED ROADS IN BOTH WAMBAW CORNER AND MCCLELLANVILLE. RADAR ESTIMATED THAT AROUND 5 INCHES OF RAIN HAD FALLEN IN THOSE AREAS SINCE 600 PM EDT. AN ADDITIONAL 1 TO 2 INCHES OF RAIN CAN BE EXPECTED THROUGH 900 PM EDT. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO DRIVE WHERE WATER COVERS THE ROADWAY. STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION. $$ SCW
000 WGUS72 KCHS 010103 FFSCHS SCC019-010130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 902 PM EDT SAT AUG 31 2002 THE FLASH FLOOD WARNING FOR... CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA... HAS BEEN ALLOWED TO EXPIRE. HEAVY RAIN HAS ENDED ACROSS THE WARNED AREA AND THE THREAT OF FLOODING HAS DIMINISHED. THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. THE CHARLESTON COUNTY WARNING POINT REPORTED FLOODED ROADS IN WAMBAW CORNER AND MCCLELLANVILLE EARLIER TONIGHT BUT THE FLOODING HAD ENDED BY 900 PM. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO DRIVE WHERE WATER COVERS THE ROADWAY. STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION. $$ SCW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:50 PM EDT, 4 hours 17 minutes earlier.
Area forecast discussion, Aug 31, 2:50 PM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 250 PM EDT SAT AUG 31 2002 IT HAS BEEN A BATTLE ALL DAY BUT FINALLY SOME OF THE SH/TS ACTIVITY IS MAKING ITS WAY TO THE COASTAL AREAS. ATMOS BECOMING A LITTLE MORE UNSTABLE AS THE LOW CLOUDS HAVE THINNED SOMEWHAT ALLOWING SURFACE TEMPS TO WARM JUST ENOUGH. SMALL AREAS OF CONVECTION ARE FORMING INLAND AND THIS TREND WILL CONTINUE THROUGH THE LATE AFTERNOON AND EVENING HOURS. ETA AND AVN MOS ARE GOING IN TWO SEPARATE DIRECTIONS WITH THEIR POP FORECASTS. ETA HOLDS ON TO HIGH POPS TONIGHT WHILE AVN DROPS THEM CONSIDERABLY AND CONTINUES THAT TREND FOR THE NEXT SEVERAL DAYS. AS PER HPC DISCUSSION...ETA MAY BE CONCENTRATING TOO MUCH ON THE VORT IT IS BRINGING OUT OF THE BAHAMAS. THE UPPER JET TO OUR WEST THAT HAS PROVIDED ADDITIONAL LIFT FOR SH/TS THE PAST SEVERAL DAYS IS FORECAST TO SHIFT NE LATER TONIGHT. THIS SHOULD LIMIT THE UPPER DIVERGENCE OVER THE AREA...AND MODELS SHOW THIS BY SHIFTING THE 250 MB DIVERGENCE WELL NORTH OF THE AREA OVER THE NEXT 48 HOURS. THIS IS PRIMARILY WHERE THE MODELS...HPC...AND THE SERFC ARE GENERATING THE LARGEST QPF THE NEXT 24 HOURS. DESPITE THE ONGOING CONVECTION OFFSHORE...ALL OF THE ABOVE POINT TO A LESSENING CHANCE OF WIDESPREAD FLOODING OVER THE AREA. WILL LET THE FLOOD WATCH EXPIRE AT 6 PM. A FEW AREAS WILL STILL NEED TO BE WATCHED CLOSELY FOR POSSIBLE FLOODING...BUT OVERALL THREAT TO THE CWA IS MUCH LOWER. BOTH THE ETA AND AVN SHOW WEAK UPPER TROFFING OVER THE CAROLINAS THE FIRST PART OF NEXT WEEK. TIME SECTIONS SHOW MID LEVEL DRY AIR COMING INTO PICTURE MON-WED AS FLOW ALOFT BECOMES NW. A FEW S/W TROFS RIDING IN THE NW FLOW WILL LIKELY PRODUCE SCT CONVECTION DURING THAT TIME. ABSENCE OF ANY STRONG RIDGING WILL KEEP POPS ONGOING THROUGH THE FORECAST. MARINE...STATIONARY FRONT ALONG IMMEDIATE COAST WILL BE KEPT IN PLACE BY HIGH PRESSURE OVER NEW ENGLAND RIDGING DOWN THE EASTERN SEABOARD. THUS EXPECT NORTHEAST FLOW TO CONTINUE OVER COASTAL AND OFFSHORE ZONES. INTERESTING FEATURE NORTHEAST OF BAHAMAS. ANY EFFECT ON OUR MARINE ZONES STILL IN QUESTION. BEST TIME FRAME ESTIMATE OF ANY EFFECT WOULD BE VERY LATE SUNDAY INTO THE FIRST HALF OF MONDAY. ONCE IT MOVES BY EASTERLY FLOW SETS UP AGAIN. CHS 73 84 73 86 / 50 50 30 30 SAV 72 84 72 87 / 50 50 30 30 CHL 75 81 75 82 / 50 50 30 30 NBC 74 83 74 86 / 50 50 30 30 RBW 71 85 71 87 / 40 40 30 30 MHP 71 85 71 87 / 40 40 30 30 .CHS... GA...NONE. SC...NONE. PY/HA
Nearby
Flash Flood Warnings in South Carolina, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.